Hello, friends and family!
I am officially past the halfway point of my treatment plan, and it feels so good to be on the other side! I still have 6 months to go, and sometimes it feels like it will never end. BUT, with every shot that I give myself, it feels a little bit closer to December when I will be done!
I’ve said this before, but I’ll say it again. I absolutely hate these treatments. I still feel like I made the right decision. When I’m in the middle of mixing the medicine for my injections, and I’m nauseated and crying, I remind myself that some of the best doctors in the country looked at my case and agreed that interferon was the way to go. It’s hard to argue with 3 identical opinions (MD Anderson, IU, and Community). While it doesn’t make the shots any easier to take, it does calm the fears that keep popping into my head.(“You chose the wrong drug.” “Interferon is outdated… you shouldn’t have agreed to do this.” “It’s not really going to help you that much.”)
The best part of the summer is that my doctor agreed to let me skip all of my treatments while I am volunteering at two different camps! I spent last week at my beloved Camp Pyoca in southern Indiana (Check it out – pyoca.org), hanging out with our senior high campers. I was pretty exhausted most days, but being off of my treatments helped! And of course, my camp mom Peggy (the amazing cook!) watched out for me, made me rest, and kept my glass full of her perfect sweet tea.
Probably the most special part was seeing so many old friends. Many of us have been working at camp and/or volunteering together for years, and several of the current summer staffers are our former campers. It makes me get pretty emotional when I think of how much they have grown as people and in faith and leadership over their years at Pyoca.
I’m back on treatment now, but I will get to take another break in about 10 days when I leave for Great Escape up in Wisconsin. More about that amazing place and those amazing people after I return!
Some more good news: This week I got the official word that my friend Gayla and I will be taking a group of our AU students to London for about 10 days over Christmas Break! We could not be more excited! Speaking of… If you’re an AU student and want the best New Year’s plans ever, sign up for our trip! There are still a few spaces left. Fireworks over Big Ben, exploring castles, photos with red telephone booths, taking in a West End show… it’s going to be epic!
London will be the perfect way to celebrate the end of my treatments! WOO! So much to look forward to!
You can stop reading here if you aren’t interested in the nitty gritty of my treatments! Below is meant for those of you who are considering interferon treatments or have already started them.
Everyone’s reactions to interferon treatments are going to be a little different. Below is what I have learned about myself, and I hope it is helpful to you!
- Having a routine helps me. On treatment nights, I take 2 tylenol, 2 benedryl, and 1 phenergen (nausea med) at 10:30pm (These meds were encouraged by my doctor. Make sure you ask yours before starting this regimen). The tylenol is for the crazy fever I’m about to have. The benedryl puts me to sleep and also helps with the cold/flu symptoms I get from the injections. The phenergen helps with my upset stomach.
- After taking these meds, I wait about a half hour to let them start working. During that half hour, I fill up my water bottle and put it by my bed (I always wake up with an extremely dry mouth) and put my thermometer by my bed too (to take my temp any time I wake up in the night). I turn on my electric blanket (yes, even in the summer! The fevers make me miserably cold at night), and I pour a glass of 7Up or Sprite (the bubbles calm my stomach when it starts going berserk before my shot)
- At about 11pm, I mix the meds and do my injection. Several months ago, this was a piece of cake. Now, it is absolutely terrible. As I mix the medicine with sterile water and fill my syringe, my whole body revolts. My brain spins, my stomach flip flops, and everything seems like the end of the world. Recently I haven’t been able to control my eyes. There are often tears now, even though I try to tell myself that I’m fine! Then, the crying makes me mad, which makes the whole thing worse… good grief! This is gross… but I often have to spit in my sink several times before the injections. My stomach is going so crazy that I can’t even swallow my own saliva. I found it helpful to take a sip of Sprite or 7Up after every time I spit into the sink.
- When I told my doctor how bad my physical reaction is to the THOUGHT of treatment, he offered me sympathy but said this was normal. There isn’t much we can do, unless I want to start going into the hospital for every injection. This option would mean I would have to do my injections on week days (right now I do one during the week and one during the weekend), and I would have to do them during business hours, not right before bed. Right now, I don’t think that is a good option for me, but I will reevaluate when it comes closer to the school year.
- After I have done the actual injection, all of my distressed psychological reactions go away! This seems so crazy to me… I feel better as soon as I have it over with, even though I know I’m going to feel awful for the next 24 hours. The worst part is definitely the preparation.
- I go to bed pretty much right away after the injection. I don’t set an alarm. I spend some time in prayer, and often I fall asleep while talking to Jesus. It’s the biggest comfort available to us!
- I usually wake up around 2 or 3 in the morning. Not sure why, but my guess is that it coincides with my tylenol wearing off. I’m usually shivery and feverish. I take my temp, take some tylenol, use the bathroom, take a huge swig of water, and get back in bed. I usually fall right back to sleep.
- I normally wake up again around 7 or 8. At this point I get up, eat a banana (fruit is one of the only things that tastes good to me on those days), and consume some form of caffeine (helps with the headaches). Usually this is English Breakfast Tea, but sometimes I just go straight for Diet Coke. I try to alternate a whole Nalgene of water and glasses of soda. I need the water to flush out my system, and I need the caffeine and carbonation to feel better (surprisingly, my doctor is very supportive of Diet Coke to lessen my headaches and ease the nausea. So, no lectures from the “soda is killing you” crowd, thank you very much! ha!)
- I take my temperature often throughout the day. Originally, my doctor told me to go to the Emergency Room if I ever had a fever over 100.5. However, I have a fever over that every time I do a shot! So, we adjusted my instructions a little bit. I keep close watch on my temp, and I take tylenol every 4 hours IF I am over 100. I don’t take tylenol when I’m just at 99 because it can be hard on my liver. Tylenol has always done the trick for me, so I haven’t had to go to the hospital for my fevers. It always lowers after the initial 101 temp, and I stay around 99.5 most of the day.
- Once I’m up, I pretty much hang out on my couch all day. I have very low energy, my mouth is hot and achy, and my head throbs all day (tell your doctor if this is the case for you. My doctor was concerned about my headaches, but an MRI showed no sign of cancer there. However, if there is any chance that yours could have moved to the brain, get it checked out.) Sometimes, I feel like doing a few light chores like folding laundry or unloading the dishwasher, but for the most part I watch Netflix and nap.
- The thing I crave most on these days? CANTALOUPE. I know this is weird. I think part of it is because of how my mouth feels all day. My teeth and jaws ache, and my mouth always feels hot (weird, I know. I don’t really know how to describe it). The cantaloupe is watery, doesn’t have much taste, and is easy to chew up. You may not like eating it on your treatment days, but if you feel anything like me, you should give it a try! I make sure to have some on hand for every single treatment.
- I normally have no trouble falling asleep fairly early. Then, when I wake up the next day, about 32 hours after the shot, I feel great. The headache is gone, the fever is gone, and I have almost-normal energy. The only issues that linger are a little bit of fatigue and some difficulty concentrating.
I hope that is helpful! Now, onward to conquer the next 6 months of treatment!